Alert archive / Massachusetts / Freezing Rain Advisories in 2015

Freezing Rain Advisory 3, NWS Boston/Norton, MA

March 13, 201510 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this freezing rain advisory at Mar 13, 2015, 4:12 PM EDT for 10 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Mar 14, 2015, 2:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 4:12 PM EDT (20:12 UTC)
In effect from
Mar 14, 2015, 2:00 AM EDT
Expired
Mar 14, 2015, 4:02 AM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freezing rain advisory went out at Mar 13, 10:43 AM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 13, 10:43 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1043 AM EDT FRI MAR 13 2015

.SYNOPSIS...
DRY BUT CHILLY WEATHER PREVAILS TODAY AND THIS EVENING. LOW PRESSURE
WILL BRING A COLD SOAKING RAIN SATURDAY...PROBABLY STARTING AS A
BRIEF PERIOD OF FREEZING RAIN INLAND EARLY SATURDAY MORNING. LEFT
OVER RAIN SHOWERS WILL CHANGE TO SCATTERED SNOW SHOWERS LATE
SATURDAY NIGHT INTO SUNDAY WITH A MINOR ACCUMULATION POSSIBLE IN
NORTHEAST MA. DRY WEATHER RETURNS MONDAY FOLLOWED BY RAIN SHOWERS
MONDAY NIGHT INTO EARLY TUESDAY. THEN A BLAST OF UNSEASONABLY COLD
WEATHER LATE TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM UPDATE...NO SIGNIFICANT CHANGES MADE TO CURRENT FORECAST.
MADE A FEW MINOR UPDATES TO TRY AND CAPTURE CURRENT TRENDS.
OTHERWISE...FORECAST IS ON TRACK.

PREVIOUS DISCUSSION...

TODAY...

CONFLUENT FLOW PROVIDES DRY WEATHER TODAY ALONG WITH LIGHT WINDS AS
SURFACE HIGH CREST OVER THE REGION. THIS SUBSIDENCE INVERSION WILL
LIMIT MIXING/BLYR DEPTH AND WILL PRECLUDE COLD/DRY AIRMASS OVER THE
AREA FROM WARMING MUCH TODAY. IN ADDITION SOLAR HEATING WILL BE
DIMMED BY MID AND HIGH CLOUDINESS STREAMING ACROSS THE REGION FROM
THE GREAT LAKES...WITH MORE CLOUDS ACROSS NORTHERN MA AND MORE
SUNSHINE ALONG THE SOUTH COAST OF MA AND RI. NEVERTHELESS THIS WILL
LIMIT HIGHS TODAY TO 35 TO 40...ABOUT 5 TO 10 DEGS COLDER THAN
NORMAL. THE LIGHT PGRAD WILL LIKELY YIELD TO AFTERNOON SEABREEZES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
*** A FEW HOURS OF FREEZING RAIN POSSIBLE EARLY SATURDAY MORNING ***

TONIGHT...

MOISTURE/PRECIP OVER THE GULF STATES AND TN VLY TODAY WILL BEGIN
ADVECTING NORTHWARD UP THE EASTERN SEABOARD TONIGHT. DRY WEATHER
PREVAILS THIS EVENING BUT PRECIP BEGINS TO OVERSPREAD THE AREA
TOWARD SUNRISE FROM SOUTH TO NORTH. STRONG LOW LEVEL WARM ADVECTION
WILL RESULT IN PTYPE BEING RAIN. HOWEVER THE CAVEAT IS THE COLD/DRY
AIRMASS CURRENTLY OVER THE REGION WILL TAKE SOME TIME TO
ERODE/SCOUR OUT ESPECIALLY ACROSS THE INTERIOR VALLEYS...
SPECIFICALLY THE I-91 CORRIDOR OF MA. WEAK PGRAD WILL LIKELY
RESULT IN SURFACE WINDS DECOUPLING FROM THE BLYR...CUTTING OFF
WARM AIR ADVECTION AT THE SURFACE. NAM SOUNDINGS ACROSS INTERIOR
MA SUPPORT THIS IDEA WITH A DISTINCT FREEZING RAIN SIGNATURE.

THE DILEMMA THEN BECOMES WILL THE PRECIP ARRIVE IN TIME BEFORE TEMPS
BEGIN TO RISE SAT MORNING. A BLEND OF ALL GUID SOURCES YIELDS LIKELY
POPS BY 8 AM SAT ACROSS THE ENTIRE REGION WITH CATEGORICAL POPS OVER
CT AND RI. IN ADDITION A MODEL BLEND OF QPF OFFERS 0.01 TO 0.05
INCHES OF PRECIP ENDING AT 8 AM. THUS AN INCREASED RISK FOR FREEZING
RAIN 09Z-14Z SAT ACROSS NORTHERN CT/NW RI INTO THE I495 CORRIDOR
/POSSIBLY THE RT-128 CORRIDOR TOO/ AND WESTWARD INTO CENTRAL AND
WESTERN MA.  WHILE ANY ICING SHOULD BE QUITE LIGHT...GIVEN THAT
PRECIP MAY BEGIN AS STRAIGHT FREEZING RAIN ROADS CONDITIONS MAY
BECOME QUITE HAZARDOUS.

SATURDAY...

BY 15Z OR SO THE RISK OF ANY FREEZING RAIN INLAND WILL DIMINISH AS
SHALLOW COLD AIR ERODES. RAIN WILL BE MODERATE TO HEAVY AT TIMES SAT
ESPECIALLY ACROSS EASTERN CT/RI AND EASTERN MA WITH SECONDARY WAVE
TRAVERSES. A MODEL BLEND SUPPORTS 0.50 TO 1.00 INCHES OF RAINFALL
ACROSS THIS REGION WITH LESS OVER WESTERN MA. DEW PTS ONLY EXPECTING
TO RISE INTO THE 30S TO PERHAPS 40 AS WARM SECTOR LIKELY REMAINS
SOUTH OF THE REGION OR JUST CLIPS SOUTHEAST MA. GIVEN THE ABSENCE OF
WARM SECTOR AIRMASS NOT EXPECTING MUCH WATER RELEASE FROM THE
SNOWPACK. HOWEVER RAINFALL OF 0.50 TO 1.00 COMBINED WITH SNOW
CLOGGED STORM DRAINS WILL LIKELY BE SUFFICIENT FOR AT LEAST SOME
NUISANCE URBAN/STREET FLOODING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...

* A PERIOD OF SNOW SHOWERS IS POSSIBLE SUNDAY...PARTICULARLY ON THE
  EAST COAST
* RAIN SHOWERS LIKELY AHEAD OF A COLD FRONT MONDAY NIGHT AND TUESDAY
* UNSEASONABLY COLD WEATHER LATE TUESDAY AND WEDNESDAY

MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGHOUT THE LONG TERM PORTION
OF THE FORECAST.  THERE ARE SOME TIMING DISCREPANCIES WITH A COLD
FRONT AT THE START OF NEXT WEEK AND THESE DISCREPANCIES CONTINUE
THROUGH THE REMAINDER OF THE FORECAST.  BY THURSDAY...THE ECMWF AND
GFS SOLUTIONS ARE QUITE DIFFERENT.  OVERALL...FAVORED A BLEND OF
AVAILABLE MODEL GUIDANCE FOR THE LONG TERM.

SATURDAY NIGHT AND SUNDAY...A MID LEVEL TROUGH AND ITS ATTENDANT LOW
PRESSURE SYSTEM MOVES OVER NEW ENGLAND.  RAIN SHOWERS SHOULD COME TO
AN END ACROSS MUCH OF THE AREA AS THE ASSOCIATED DRY SLOT MOVES
INTO SOUTHERN NEW ENGLAND SATURDAY NIGHT. ANY LINGERING RAIN
SHOWERS WILL CHANGE TO SNOW BY EARLY SUNDAY MORNING AS MUCH COLDER
AIR WORKS INTO THE REGION FROM THE NORTH. THESE SHOWERS WILL BRING
ANYWHERE FROM A COATING UP TO AN INCH OR TWO OF SNOW...WITH THE
MOST ACROSS NORTHEASTERN MASSACHUSETTS.

MONDAY AND TUESDAY...SEASONABLE TEMPERATURES WILL GIVE WAY TO A MUCH
COLDER AIRMASS AS A COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND
SOMETIME MONDAY NIGHT OR TUESDAY.  A MIX OF RAIN AND SNOW SHOWERS
WILL ACCOMPANY THE FRONT.  THERE ARE SOME DISCREPANCIES IN THE
TIMING OF THIS FRONT.  THESE DISCREPANCIES WILL HAVE THE BIGGEST
IMPACT ON TUESDAYS HIGH TEMPERATURES.  IF THE FRONT MOVES THROUGH
MONDAY NIGHT...TEMPERATURES TUESDAY WILL BE MUCH COOLER AND WELL
BELOW NORMAL.  IF THE FRONT IS SLOWER THEN TUESDAYS HIGHS MAY BE
REACHED EARLY ON AND STILL BE IN THE NORMAL RANGE FOR MID MARCH
BEFORE COLDER AIR SURGES IN.

WEDNESDAY AND THURSDAY...THE MODELS START TO DIVERGE IN THIS TIME
FRAME.  AN UPPER LEVEL TROUGH IN SOUTHEASTERN CANADA MAY DEEPEN INTO
SOUTHERN NEW ENGLAND OR MAY STAY TO THE NORTHEAST.  THIS WILL MEAN A
DIFFERENCE AT THE SURFACE BETWEEN LOW PRESSURE AND A COLD FRONT AND
HIGH PRESSURE.  TEMPERATURES WILL BE UNSEASONABLY COLD WEDNESDAY AND
POSSIBLY THURSDAY AS WELL.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY/...HIGH CONFIDENCE INTO THIS
EVENING...THEN LOWER CONFIDENCE ON EXACT TIMING THEREAFTER.

TODAY...VFR/FAIRLY LIGHT WINDS AND DRY WEATHER. LOW PROBABILITY
OF A SEABREEZE DEVELOPING AT KBOS.

TONIGHT...VFR WITH MVFR TOWARD SUNRISE. LIGHT RAIN LIKELY TOWARD
MORNING ESPECIALLY ACROSS CT/RI AND SOUTHEAST MA. INLAND /BAF-
BDL-ORH/ PRECIP LIKELY -FRZA.

SAT...IFR AND LIFR IN RAIN...HEAVY AT TIMES ACROSS EASTERN CT/RI
AND SOUTHEAST MA. -FZRA POSSIBLE UNTIL ABOUT 15Z ACROSS THE
INTERIOR.

KBOS TAF...HIGH FORECAST CONFIDENCE. MODERATE PROBABILITY OF A
SEABREEZE DEVELOPING.

KBDL TAF...HIGH FORECAST CONFIDENCE EXCEPT LOWER CONFIDENCE ON
TIMING AND DURATION OF -FZRA LATE TONIGHT INTO EARLY SAT AM.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT...MODERATE CONFIDENCE.  -SHRA SHOULD COME TO AN END
AS DRIER AIR MOVES IN.  LOW CLOUDS LIKELY TO REMAIN SO MOST
LOCATIONS MVFR/IFR.

SUNDAY...HIGH CONFIDENCE.  MAINLY VFR.  BRIEF MVFR/IFR CONDITIONS IN
SCT -SHSN.

MONDAY AND TUESDAY...MODERATE CONFIDENCE.  MAINLY VFR.  BRIEF
MVFR CONDITIONS POSSIBLE IN SCT -SHSN OR -SHRA.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...DIMINISHING WNW WINDS THIS MORNING BECOMING LIGHT AND
VARIABLE THIS AFTERNOON. DRY WEATHER AND GOOD VSBY.

TONIGHT...LIGHT SOUTH WINDS WITH RAIN LIKELY BY SUNRISE OVER THE
SOUTHERN WATERS.  CHANCE OF RAIN NORTHERN WATERS.

SAT...SSW WINDS BECOME LIGHT AND VARIABLE LATE AS SECONDARY LOW
TRACKS OVER SOUTHEAST MA.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT AND SUNDAY...HIGH CONFIDENCE.  SEAS INCREASE AS LOW
PRESSURE MOVES OVER THE GULF OF MAINE AND A COLD FRONT MOVES ACROSS
THE WATERS.  SMALL CRAFT ADVISORIES LIKELY NEEDED FOR MUCH OF THIS
TIME.

MONDAY AND TUESDAY...WINDS AND SEAS DIMINISH BRIEFLY MONDAY AS HIGH
PRESSURE BUILDS OVER THE WATERS.  THEN THEY INCREASE AS ANOTHER COLD
FRONT APPROACHES THE WATERS MONDAY NIGHT OR TUESDAY.  SMALL CRAFT
ADVISORIES WILL BE NECESSARY FOR THIS PERIOD...WITH GALES POSSIBLE
TUESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR ANZ254.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...BELK/NOCERA/RLG
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...BELK/NOCERA/RLG
MARINE...BELK/NOCERA/RLG
Hazardous weather outlook, Mar 13, 4:12 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EDT FRI MAR 13 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-140815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
412 AM EDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAINLY RAIN IS EXPECTED SATURDAY. HOWEVER...A BRIEF PERIOD OF
LIGHT FREEZING RAIN IS LIKELY FOR SOME...ESPECIALLY ACROSS
INTERIOR SOUTHERN NEW ENGLAND. THE TIME FRAME FOR THIS LIGHT
FREEZING RAIN IS THE EARLY TO MID MORNING HOURS ON SATURDAY. WHILE
ANY ICING AMOUNTS WILL BE LIGHT...THESE TYPES OF SCENARIOS
SOMETIMES RESULT IN VERY HAZARDOUS TRAVEL ON ROADWAYS AND NUMEROUS
ACCIDENTS. A FREEZING RAIN ADVISORY WILL LIKELY BE NEEDED FOR AT
LEAST A PORTION OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-140815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
412 AM EDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A LOW RISK FOR NORTHERLY GALE FORCE WIND GUSTS SUNDAY.
THERE IS A MODERATE RISK FOR NORTHWEST GALE FORCE WIND GUSTS LATE
TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:14 PM EDTSmall Craft AdvisoryBOX12 hr

Nearby

Freezing Rain Advisories in Massachusetts, 2015Freezing Rain Advisories in Rhode Island, 2015Freezing Rain Advisories in Connecticut, 2015Every freezing rain advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.